Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 180, NWS Indianapolis, IN

September 19, 20054 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 19, 2005, 8:10 AM EST for 4 counties in Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 8:10 AM EST (13:10 UTC)
Expired
Sep 19, 2005, 8:45 AM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 8:15 AM ESTTSTM WND DMG2 W Clinton, INCOUPLE TREES DOWN ON SR 163.
Sep 19, 8:15 AM ESTHAIL 0.75Clinton, IN
Sep 19, 8:30 AM ESTHAIL 0.25Rosedale, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 191310
SVRIND
INC021-121-165-167-191345-
/O.NEW.KIND.SV.W.0180.050919T1310Z-050919T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 AM EST MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN PARKE COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA
  NORTHEASTERN VIGO COUNTY IN WEST CENTRAL INDIANA

* UNTIL 845 AM EST

* AT 806 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR UNIVERSAL...OR ABOUT 14 MILES NORTHWEST OF
  TERRE HAUTE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH TERRE HAUTE AROUND 815 AM EST
  ROSEDALE AROUND 820 AM EST
  CARBON AROUND 835 AM EST
  HARMONY AROUND 840 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3974 8754 3957 8759 3949 8706 3968 8703

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 191321
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 AM EST MON SEP 19 2005

INC021-121-165-167-191345-
/O.CON.KIND.SV.W.0180.000000T0000Z-050919T1345Z/
CLAY-PARKE-VERMILLION-VIGO-
820 AM EST MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EST
FOR NORTH CENTRAL CLAY...NORTHEASTERN VIGO...SOUTHERN PARKE AND
SOUTHERN VERMILLION COUNTIES...

AT 815 AM EST...AMATEUR RADIO OPERATORS REPORTED A SEVERE THUNDERSTORM 
PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR ROSEDALE...OR 
ABOUT 11 MILES NORTH OF TERRE HAUTE...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARBON AROUND 830 AM EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

HAIL UP TO DIME SIZE HAS BEEN REPORTED IN CLINTON AT 815 AM WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3974 8754 3957 8759 3952 8706 3968 8703

$$

JOHNSON
000 
WWUS53 KIND 191343
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
843 AM EST MON SEP 19 2005

INC021-121-165-167-191353-
/O.EXP.KIND.SV.W.0180.000000T0000Z-050919T1345Z/
CLAY-PARKE-VERMILLION-VIGO-
843 AM EST MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY...
NORTHEASTERN VIGO...SOUTHERN PARKE AND SOUTHERN VERMILLION COUNTIES
EXPIRES AT 845 AM EST...

HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING 
WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3974 8754 3957 8759 3952 8706 3968 8703

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:45 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 19, 2:45 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 AM EST MON SEP 19 2005

.DISCUSSION...MAIN ELEMENT OF CONCERN IS THE CHANCE OF THUNDERSTORMS.

MCS OVER IL IS CONT IS STRENGTH AS IT MOVES EAST. RUC LI OVER IL
RUNNING -2 WHILE GOES TO PLUS 6 OVER CENTRAL CENTRAL INDIANA. AIR
ALSO DRIES OUT WITH DEW POINTS DROPPING BY 10 DEGREES FROM IL TO
INDIANA. AS THESE STORMS MOVE INTO THE DRIER AND MORE STABLE AIR
THEY SHOULD DECREASE IN STRENGTH. TO AT LEAST BELOW SEVERE WEATHER
LIMITS. WILL GO WITH A CHANCE TO SCATTERED THUNDERSTORMS OVER ALL
BUT EXTREME EAST THIS MORNING.

THIS AFTERNOON COLD FRONT MOVES TOWARD INDIANA. MODELS DIFFER IN
TIMING WITH ETA BRING THE NEXT WAVE IN A LITTLE FASTER. WARM AIR
ADVECTION WILL CONTINUE THIS AFTERNOON ALONG WITH STRONG
LOW/MID-LEVEL THETA-E ADVECTION. VERTICLE SHEAR WILL BE FAVORABLE
FOR SUPERCELLS IN LINE SEGMENTS. LIFTED INDEXES BY EVENING DROP TO
-4. THE PETTERSON FRONTOGENESIS SHOWS THE FRONT INCREASING IN
STRENGTH AS IT MOVES INTO SOUTHERN INDIANA THIS EVENING. MID LEVEL
CAPES BY AFTERNOON COULD REACH 2500 RANGE. WITH THE GOOD VERTICLE
SHEAR UP TO 45 KTS SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS WILL
BE POSSIBLE.
WITH ALL THESE POSIITIVE PARAMETERS WILL GO LIKELY THIS AFTERNOON
AND EVENING. SOME SHOWERS MAY CONTINUE AFTER THE THUNDERSTORMS MOVE
THROUGH SO WILL CONTINUE A CHANCE OF SHOWERS THE REST OF THE NIGHT.

HIGH TEMPERATURES YESTERDAY IN ILL REACHED THE LOWER TO MID 80S. THE
SHOWERS THIS MORNING WILL HELP TO HOLD THESE DOWN SOME. WILL GO
TOWARD THE LOWER RANGE IN THE GUIDANCE TEMPERATURE FORECASTS.

THIS SYSTEM WILL CONTINUE TO MOVE EAST. THIS WILL MOVE DRIER AIR
INTO INDIANA ON TUESDAY. THE 850 MB TEMPS ONLY WARM UP A LITTLE.
WILL GO TOWARD THE LOWER GFS TEMPERATURES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HAINES
Hazardous weather outlook, Sep 19, 4:36 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 AM EST MON SEP 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-200945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
436 AM EST MON SEP 19 2005

...CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:
SHOWERS AND THUNDERSTORMS THIS MORNING MAY PRODUCE HEAVY RAIN AND
GUSTY WIND. THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN...STRONG WINDS...LARGE HAIL
AND POSSIBLY A TORNADO.

AREAS AFFECTED AND TIMING:
THE THUNDERSTORMS THIS MORNINGS WILL EFFECT MAINLY CENTRAL AND
NORTHERN INDIANA. THE STRONGER STORMS WILL MAINLY MOVE THROUGH THE
NORTHERN PORTION OF CENTRAL INDIANA. THESE WILL MOVE OUT OF
WESTERN INDIANA EARLY THIS MORNING AND THE REST OF CENTRAL INDIANA
BY LATE MORNING.  THIS AFTERNOON THE THUNDERSTORMS WILL MOVE INTO
THE WESTERN PORTIONS EARLY THIS AFTERNOON AND INTO THE CENTRAL
SECTIONS DURING THE MID TO LATE AFTERNOON. THEY WILL REACH EASTERN
INDIANA TOWARD EVENING. THEY SHOULD MOVE OUT OF INDIANA BY MIDNIGHT.

DISCUSSION:
DRY AND MORE STABLE AIR OVER INDIANA THIS MORNING SHOULD HELP TO
DECREASE THUNDERSTORM STRENGTH AS THE STORMS IN ILLINOIS MOVE
EAST. THERE WILL BE A BREAK IN THE RAIN UNTIL MORE UNSTABLE AIR
MOVES IN AHEAD OF A COLD FRONT THIS AFTERNOON. THE AIR WILL BECOME
MODERATE TO VERY UNSTABLE. THE STORMS THIS AFTERNOON SHOULD BE IN
THE FORM OF LINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING IN WESTERN INDIANA
EARLY THIS AFTERNOON PROGESSING TO TOWARD EVENING IN THE EAST.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

HAINES

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:34 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe41 min
Sep 19, 5:01 PM ESTSevere Thunderstorm WarningINDClinton, Tippecanoe44 min
Sep 19, 5:16 PM ESTFlash Flood WarningINDCarroll23 hr
Sep 19, 5:20 PM ESTFlash Flood WarningINDTippecanoe115 min
Sep 19, 5:36 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren39 min
Sep 19, 5:37 PM ESTSevere Thunderstorm WarningINDClinton, Howard, Tipton53 min
Sep 19, 5:45 PM ESTFlash Flood WarningINDCarroll
Sep 19, 5:54 PM ESTFlash Flood WarningINDCarroll66 min
Sep 19, 6:46 PM ESTSevere Thunderstorm WarningINDHendricks, Marion44 min
Sep 19, 6:57 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.